New York, 2019

Hail and Damaging Winds in New York, June 30, 2019

June 30, 2019 · NWS ALY · 3 events in 2 counties and zones

An upper level shortwave dropped through the region during the afternoon hours of Sunday, June 30th, 2019. This shortwave passage resulted in isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level shortwave dropped through the region during the afternoon hours of Sunday, June 30th, 2019. This shortwave passage resulted in isolated thunderstorms. A few of the thunderstorms became severe as they moved through Greene and Dutchess counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 8:39 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 30, 8:39 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
939 AM EDT Sun Jun 30 2019

.SYNOPSIS...
A cold front and potent upper level disturbance will
bring showers and thunderstorms to the region today, along with
cooler temperatures and breezy conditions. Some storms may
produce small hail and gusty winds. High pressure will bring
fair and seasonably warm conditions for Monday. An upper level
disturbance may then bring a few showers Monday night into
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 930 AM EDT, showers along with isolated thunderstorms have
been moved across the area ahead the potent short wave which is
dropping southward out of eastern Canada. The storms have been
producing some hail at this time this morning. The 12Z/AlY
sounding was -15C at 500 mb and the cold pool, around -20C,
will pass over the region later this morning into the
afternoon. Expect coverage of storms to increase as the cold
pool moves ahead with the added help of heating. Adjusted pops
based on current activity and radar trends. Have maintained
enhanced wording of gusty winds and small hail through the day.
Minor adjustments were made to the temperatures, not nearly as
warm as yesterday. Actually cooler by 10 to 15 degrees with
highs in the 70s up the Hudson River Valley and across
northwestern Connecticut with mainly 60s above 1000 feet with
some 50s across portions of the western Adirondacks.

Previous discussion...Showers and thunderstorms will continue
to increase after 8 AM for areas near and especially north of
I-90. Some hi- res models, most notably the 3km NAM, suggest
instability building rapidly after sunrise across the upper
Hudson Valley and Saratoga region, with ML CAPES of 500-1000
J/kg, with pockets of higher MU CAPES. 0-6 km bulk shear
increases briefly to 30-40 KT before decreasing from north to
south later this morning. Mid- level lapse rates (H7-H5)
approach or exceed 7 C/km. So, can not rule out some stronger
convective cells developing shortly after sunrise across the
upper Hudson Valley, then potentially expanding south and east
through mid and late morning across southern VT, the Taconics,
Capital Region, western MA and NW CT. Some of the strongest
cells may contain marginally severe hail and wind gusts. As the
equilibrium level lowers with the approach of the core of the PV
anomaly, cells may become lower topped, but still capable of
producing small hail. In fact, would not be surprised if a few
cells produce locally copious amounts of small hail, especially
across western New England areas later this morning.

The PV anomaly is expected to track through the region between
mid morning and early afternoon, then quickly exit to the
southeast of the region by mid to late afternoon. Increasing
subsidence in its wake should allow showers/thunderstorms to
decrease in areal coverage from N to S this afternoon, with some
clearing possible by late afternoon.

Gusty north to northwest winds will develop late this afternoon,
with some gusts of 25-30 mph possible.

Max temps today may reach the lower/mid 70s in valley areas,
with mainly 60s across higher terrain. Temps may quickly drop
into the upper 50s to lower 60s as any heavier
showers/thunderstorms pass through.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Tonight, any lingering isolated showers across the Adirondacks
and southern Green Mountains should taper off by midnight,
otherwise clear to partly cloudy skies. Some patchy fog is
possible in areas which receive rainfall today. It will be
rather cool, with lows mainly in the 50s, except for some
mid/upper 40s across portions of the SW Adirondacks, southern
VT and the eastern Catskills.

Monday, generally fair and warmer as mid/upper level heights
rebound quickly in the wake of today's system. Some CAMs
suggest an isolated shower or two may develop within portions of
the upper Hudson Valley/Saratoga region in the afternoon, but
will leave out mention at this time. High temps reach the
lower/mid 80s in valleys, and 75-80 across higher terrain areas.

Monday night-Tuesday night, a fast moving upper level
disturbance may bring some showers to the region late Monday
night into Tuesday morning, otherwise generally dry with
increasing warmth. Highs Tuesday should reach the mid 80s in
most valley areas, with upper 70s to lower 80s across higher
elevations. Low temps Monday night and Tuesday night mainly in
the mid 50s to lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Typical summer weather in store for the long term period, with
very warm and humid conditions along with chances for showers
and thunderstorms most days.

The period starts out on Wednesday with an upper level ridge
building across the region with a warm air mass in place. This
will result in above normal temperatures with dry conditions.
Dewpoints look to be relatively comfortable mainly in the lower
60s, so despite very warm temperatures it will not feel overly
oppressive.

The air mass will becoming increasingly humid by Thursday (4th
of July), as PWAT anomalies are forecast to rise to between +1
to +3 STDEV. A weak disturbance moving through in the warm/humid
air mass will result in scattered showers and thunderstorms,
especially during the diurnally favored afternoon to early
evening hours. With only subtle/weak forcing, will limit pops to
around 30-40 percent at this time. Widely scattered showers and
storms will continue into Thursday evening, but coverage should
gradually decrease.

Friday looks to be more convectively active, as both GFS/ECMWF
are indicating the height field aloft will become flatter. So
even with continued subtle/weak forcing, the very warm and humid
air mass in place should allow for scattered showers and
thunderstorms. Again, favored times will be the
afternoon/evening hours.

Additional showers and thunderstorms are expected on Saturday,
possible becoming better organized as a broad upper level trough
approaches from SE Canada. Large scale forcing could be more
substantial compared to previous days, so we will have to watch
for some stronger storms depending on timing.

The increasing heat and humidity could lead to heat indices
approaching or slightly exceeding 95 degrees in the mid Hudson
Valley both Friday and Saturday. Will mention the potential for
reaching Heat Advisory criteria in the HWO.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
An active period of weather is expected from this morning into
early/mid afternoon, as a potent upper level low tracks
southeastward across the region. This will result in numerous
showers and thunderstorms occurring across much of the area,
with coverage more scattered farther south near KPOU. Will
mention tempo for TSRA at KALB/KGFL/KPSF where confidence is
higher. Any TSRA could produce gusty winds, hail and brief
heavy rain, with MVFR/IFR conditions.

Convective activity should decrease during the mid to late
afternoon hours, as the upper low shifts south and east of our
region. VFR conditions will prevail, but mid level clouds could
linger into the evening with a slightly cyclonic flow regime.
More substantial clearing should occur by around 06Z Monday.

Winds will be northwest around 5-10 kt, increasing to 10-15 kt
with gusts around 20 kt by late morning or early afternoon.

Outlook...

Monday Night: Moderate Operational Impact. Scattered SHRA.
Tuesday: Low Operational Impact. Isolated SHRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Independence Day: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Wind gusts up to 25 - 30 mph possible this afternoon...

A strong upper level disturbance will bring showers and
thunderstorms to the region today. RH values will range from 50
to 75 this afternoon before turning lower on Monday, ranging
from 40 to 55 percent. RH values both tonight and Monday night
should range 85 to 100 percent.

Winds will increase this afternoon, with northwest to north
winds 10-20 mph, with possible gusts reaching 25-30 mph at
times. North winds will diminish to 5-10 mph by late tonight,
with north to northwest winds 5-15 mph for Monday.

Winds will be stronger and variable in direction in and near
any thunderstorms.

&&

.HYDROLOGY...
Showers and thunderstorms are expected today with locally heavy
downpours possible. Some localized and brief urban/poor
drainage flooding is possible. Areas east of the Hudson River
into western New England should see the most shower/storm
coverage.

Drier weather is expected Monday before chances for showers
return late Monday night.

Please visit our Advanced Hydrologic Prediction Service /AHPS/
web page for specific area rivers and lakes observations and
forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/Speciale
NEAR TERM...IAA/KL
SHORT TERM...KL
LONG TERM...JPV
AVIATION...JPV
FIRE WEATHER...KL/Speciale
HYDROLOGY...KL/Speciale
Hazardous weather outlook, Jun 30, 3:34 AM EST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
434 AM EDT Sun Jun 30 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
434 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, and southern Vermont.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today, some of which may contain
locally gusty winds, small hail, and heavy downpours. Isolated
damaging wind gusts and large hail could occur across portions of
the Taconics, as well as across southern Vermont, western
Massachusetts and northwest Connecticut. The best chance for
thunderstorms will be from mid morning through early afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Thursday through Saturday, mainly
during the afternoon and evening hours.

The combination of hot temperatures and increasing humidity levels
could produce heat indices approaching or slightly exceeding 95
degrees within portions of the mid Hudson Valley Friday and Saturday.
If this potential increases, then a heat advisory would be issued
later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 5:58 AM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Albany NY
658 AM EDT Sun Jun 30 2019

NYZ038-301145-
Southern Herkimer-
658 AM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HERKIMER COUNTY...

At 657 AM EDT, a strong thunderstorm was located over Utica, moving
southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ilion, Herkimer, Mohawk, Frankfort, West Winfield, Jordanville,
Cedarville, Elizabethtown, Warren, Jersalem Hill, West Frankfort,
Spinnerville, Corrado Corners, Cedar Lake, North Ilion, Gulph, South
Columbia, South Ilion, Chepachet and Columbia Center.

This includes Interstate 90 near exit 30.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4315 7513 4289 7485 4290 7488 4284 7489
      4282 7491 4291 7510 4286 7514 4286 7521
      4288 7521 4288 7520 4305 7522
TIME...MOT...LOC 1057Z 328DEG 28KT 4309 7523

KSL
Special weather statement, Jun 30, 6:52 AM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Albany NY
752 AM EDT Sun Jun 30 2019

NYZ047-301215-
Schoharie-
752 AM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCHOHARIE COUNTY...

At 751 AM EDT, a strong thunderstorm was located over Sharon Springs,
or 9 miles southwest of Canajoharie, moving southeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cobleskill, Middleburgh, Schoharie, Richmondville, Sharon Springs,
Breakabeen, Central Bridge, Carlisle, Sharon, Seward, Zeh Corners,
Beekman Corners, West Richmondville, Huntersland, Warnerville,
Engleville, Gardnersville, Broome Center, Becker Corners and West
Fulton.

This includes Interstate 88 between exits 20 and 23.

LAT...LON 4283 7465 4281 7456 4277 7446 4278 7442
      4266 7417 4265 7417 4259 7422 4244 7437
      4263 7463 4274 7467 4279 7467
TIME...MOT...LOC 1151Z 307DEG 33KT 4278 7466

IAA
Special weather statement, Jun 30, 7:51 AM EST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Albany NY
851 AM EDT Sun Jun 30 2019

NYZ051-058>061-301330-
Eastern Columbia-Eastern Greene-Western Columbia-Western
Greene-Western Albany-
851 AM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COLUMBIA...SOUTH
CENTRAL ALBANY AND EASTERN GREENE COUNTIES...

At 851 AM EDT, a strong thunderstorm was located near Preston Hollow,
or 13 miles north of Hunter, moving southeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hudson, Catskill, Claverack, Livingston, Copake, Clermont, Athens,
Ancram, Philmont, Lorenz Park, Claverack-Red Mills, Preston-Potter
Hollow, Cairo, Durham, Germantown, Taghkanic, Burden, Kiskatom,
Sunside and Brick Tavern.

This includes Interstate 87 near exit 21.

LAT...LON 4200 7371 4207 7388 4210 7392 4213 7391
      4218 7400 4216 7400 4237 7427 4238 7425
      4240 7425 4250 7412 4245 7403 4243 7403
      4244 7400 4215 7348 4200 7366
TIME...MOT...LOC 1251Z 310DEG 33KT 4239 7412

DBT
Special weather statement, Jun 30, 10:49 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albany NY
1149 AM EDT Sun Jun 30 2019

NYZ050-053-054-301630-
Western Rensselaer-Eastern Rensselaer-Southern Saratoga-
1149 AM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RENSSELAER COUNTY...

At 1148 AM EDT, a strong thunderstorm was located near Mechanicville,
moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mechanicville, Grafton, Berlin, Averill Park, Center Brunswick,
Brunswick, Sand Lake, Pittstown, Poestenkill, Schaghticoke, Valley
Falls, Schaghticoke Hill, Melrose, East Poestenkill, Quackenkill,
Babcock Lake, Taborton, Barberville, Center Berlin and Pleasantdale.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4270 7328 4258 7353 4289 7373 4294 7356
      4272 7327
TIME...MOT...LOC 1548Z 326DEG 16KT 4287 7360

DBT
Special weather statement, Jun 30, 11:36 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
1236 PM EDT Sun Jun 30 2019

NYZ064>066-301715-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
1236 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ULSTER AND NORTHERN
DUTCHESS COUNTIES...

At 1235 PM EDT, a strong thunderstorm was located over Lake Katrine,
or near Kingston, moving southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kingston, Saugerties, Rhinebeck, Hurley, Amenia, Pine Plains, Red
Hook, Millbrook, Stanfordville, Saugerties South, Port Ewen, Lake
Katrine, Staatsburg, Wingdale, Dover Plains, Bethel, Veteran, Milan,
Smithfield and Tivoli.

This includes Interstate 87 between exits 19 and 20.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4195 7411 4211 7399 4209 7393 4208 7393
      4208 7391 4192 7350 4169 7352 4164 7356
TIME...MOT...LOC 1635Z 301DEG 28KT 4199 7397

DBT
Special weather statement, Jun 30, 11:38 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Albany NY
1238 PM EDT Sun Jun 30 2019

NYZ047-051-058>060-064-301730-
Eastern Greene-Western Columbia-Western Greene-Schoharie-Western
Albany-Eastern Ulster-
1238 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...WEST
CENTRAL COLUMBIA...SOUTHWESTERN ALBANY...CENTRAL GREENE AND
SOUTHEASTERN SCHOHARIE COUNTIES...

At 1238 PM EDT, a strong thunderstorm was located over Preston
Hollow, or 18 miles north of Hunter, moving southeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hudson, Catskill, Saugerties, Windham, Athens, Saugerties South,
North-South Lake Campground, Livingstonville, Preston-Potter Hollow,
Preston Hollow, Cairo, Veteran, Durham, Germantown, Rensselaerville,
Centerville, Tannersville, Shoefelt Corners, Manorville and Katsbaan.

This includes Interstate 87 between exits 20 and 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 7406 4205 7409 4210 7408 4210 7412
      4250 7436 4258 7415 4247 7403 4244 7403
      4244 7399 4217 7370 4208 7390 4208 7393
      4206 7393
TIME...MOT...LOC 1638Z 331DEG 30KT 4248 7421

DBT

The radar

The Albany radar (KENX), 26 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 30, 11:53 AM EST
Where
Greene County, 0.86 mi SW of Cornwallville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.360, -74.130

Trees were downed on Route 20.

Thunderstorm Wind, Dutchess

When
June 30, 12:05 PM EST
Where
Dutchess County, 1.24 mi SE of Pleasant Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.720, -73.810

Trees and wires were downed on Traver Road causing power outages.

Hail, Dutchess

When
June 30, 12:19 PM EST
Where
Dutchess County, 1.38 mi S of Clove
Measured
1 in hail
Reported by
Social Media
Coordinates
41.650, -73.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833004, 833005, 833003.